Q. My wife is taking oral contraceptives pills (Ovaral-G) since last one year daily. During this period she gained enough weight (7-8 kg). I recently read an article/advertisement of Hindustan latex company’s oral contraceptives pills-Saheli, which is launched recently that it has to be taken only 2 in a week for first 3 months & after that only 1 tablet per week. Is this tablet safe? What are the side effects of this tablet? Also, I heard about some injections, which can be taken once in 3 months. I also want to know that what is the best method for avoiding pregnancy is for next 2-3 years as our baby is only 2 years old. Please suggest best method such that weight gain problem may be eliminated.
The best way to plan family is for men to use condoms.
Oral hormonal contraceptives are not the best or safest due to both short term (weight gain, high blood pressure etc) and long term side effects (clotting leading to heart attacks, strokes etc).
Saheli is as good, or as bad, as other hormonal agents.
Depo-Provera, also a hormonal contraceptive agent, is given once every three months. Its long life is due to the fact that it is depot preparation. It has a large number of side effects including depression, acne, hirsutism (male pattern growth of hair on the face), breast tenderness, cervical erosion, back pain, weight gain, risk of reduced bone mineral density, jaundice, etc.